Tranylcypromine is a monoamine oxidase inhibitor (MAOI). Tranylcypromine is also sold under the brand name Parnate and was one of the first effective antidepressants ever created. Parnate is an irreversible, non-selective inhibitor. Treatment with tranylcypromine results in permanent changes to the patient’s brain chemistry.
Parnate was a standard first-line treatment for depression when it was first created in the 1960’s. Today, Parnate is prescribed for major depressive disorder only after other antidepressants fail.
It’s important to notify your doctor if you have a history of cardiovascular problems, as this can increase the risk of complications such as QT prolongation and heart attack. Parnate use is noticeably stimulatory for many patients due to its action on norepinephrine, which can increase motivation and elevate heart rate.
Several medications, including many types of antidepressants, are contraindicated for use with MAOIs like tranylcypromine. A period of four to five half-lives should be allowed to elapse following the final dose of these contraindicated substances before beginning treatment with Parnate. For most drugs, four to five half-lives translates to a little over a week. However, a period of 14 days is recommended before beginning doses of tranylcypromine to reduce the likelihood of a hypertensive crisis.
MAOIs and other antidepressants are classified as non-addictive by the Federal Drug Administration (FDA). Research shows that at standard doses tranylcypromine does not result in withdrawal cravings upon cessation of use. However, at high doses, patients may begin to exhibit behaviors like those of amphetamine users.
The chemical structure of Parnate is very like that of amphetamines and can be stimulating at high doses. So long as individuals follow the prescribed dose, amphetamine-like withdrawal symptoms should not be a concern. Withdrawal from standard doses of tranylcypromine may include anxiety, irritability, dizziness, headache, fatigue, insomnia, nausea, hyperhidrosis, and abnormal dreams.
Withdrawals from antidepressants, including MAOIs like Parnate, are referred to by the medical community as discontinuation syndrome. Scientists prefer to categorize withdrawal from antidepressants differently because symptoms are usually easily managed and don’t result in drug cravings. Stopping tranylcypromine treatment abruptly, however, can result in the sudden appearance of symptoms of discontinuation syndrome, including anxiety and irritability. Speak with your doctor immediately if you’d like to stop taking Parnate. He or she will be able to create a plan for gradually reducing doses to avoid a spike in such symptoms.
Rehabilitation may be necessary for select patients who disregard their doctor’s prescription and take excessively high doses of Parnate for the sake of catching an amphetamine-like buzz. These individuals may experience increased anxiety, rushed speech, and mania as their brain craves the elevated state of norepinephrine that’s responsible for the drug’s stimulating effect. However, unless the abuse of Parnate is coupled with the misuse of other substances, even severe tranylcypromine discontinuation symptoms can be managed by the prescribing physician or psychiatrist.
A doctor will never recommend abruptly stopping doses of Parnate as such behavior is known to increase the likelihood of undesirable withdrawal effects. Spontaneously halting tranylcypromine use is known to trigger sensory disturbances such as electrical shock sensations along with dysphoric mood, confusion, lethargy, hypomania, tinnitus (ringing in the ears), and even seizures. Severe symptoms are more likely to occur in patients that have been taking Parnate for longer durations. Such reactions are generally short-lived, although there have been cases of extended discontinuation syndrome reported.
For the clear majority of cases, transitioning off of tranylcypromine can be managed in an outpatient setting with the guidance of a prescribing medical professional. The doctor’s long-term plan of treatment for depression may include switching from Parnate to another antidepressant that may conflict with MAOI activity. In such cases, it’s necessary to wait 14 days before beginning treatment with the new medication. Other antidepressants that boost serotonin, such as tricyclics and SSRIs, can trigger dangerously high levels of serotonin when mixed with residual amounts of tranylcypromine. This condition is known as serotonin syndrome and can lead to permanent psychosis if left untreated.
Your family, friends, and physician will serve as your support group while transitioning off Parnate. As with all antidepressants, discontinuation comes with the increased risk of suicidal ideations in young patients age 25 or younger. Notify your support group immediately upon the emergence of such symptoms. Your doctor will likely respond by temporarily increasing the dose and/or slowing the progression of dose reduction. Withdrawal effects can include delirium when doses are stopped abruptly.
Parnate (Tranylcypromine) Addiction and Abuse
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.